Missouri, 2023

Flash Flood and Hail in Missouri, July 14, 2023

July 14, 2023 · NWS LSX · 10 events in 8 counties and zones

Isolated storms developed in an area where dewpoints in the low to mid 70s pooled. There was some weak surface convergence, ML CAPEs over 2000 J/kg, and steep low-level lapse rates, so there were some localized damaging microbursts with the severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed in an area where dewpoints in the low to mid 70s pooled. There was some weak surface convergence, ML CAPEs over 2000 J/kg, and steep low-level lapse rates, so there were some localized damaging microbursts with the severe storms. An area of storms over northern St. Clair County in Illinois produced up to 5 inches of rain in about a two hour period with some reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 14, 11:45 AM CST, 29 minutes earlier.

Area forecast discussion, Jul 14, 11:45 AM CST, 29 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1245 PM CDT Fri Jul 14 2023

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 400 AM CDT Fri Jul 14 2023

1) Warm and humid conditions will be most notable this morning as
convective potential holds off through at least mid-morning.

2) The late morning/early afternoon period will introduce isolated
to scattered thunderstorms, while the late evening and overnight
period brings better potential and greater spread in rainfall.

3) A cold front pushes southward through the region early Saturday,
trending toward dry conditions and slightly cooler temperatures.

As of 09z this morning, the bi-state (Missouri/Illinois) region
was rain-free with IR satellite picking up on few mid to high
clouds streaming overhead. Despite the presence of a stationary
boundary that extended across southern sections of MO and IL,
temperatures were fairly uniform with low to mid-70s. Mild
temperatures were accompanied by dewpoints the spread between the
mid-60s to low-70s. Quiet weather will persist for now, though
warm and humid conditions will be evident when stepping out the
door this morning. Given the quiet conditions over the immediate
forecast area, attention shifts to the southwest, where our first
potential for thunderstorms will originate.

IR satellite shows fairly rapid development over northeast Oklahoma,
where a relative void in cloud cover has since been filled in with
some cloud tops sampling at -80C. Radar mosaics show numerous
thunderstorms have developed in a matter of 2-3 hours. There were
originally some timing questions with regard to thunderstorms over
the west/southwest portions of the CWA, but now that development has
begun over northeast Oklahoma, there is better handle on what is
favored to transpire through today as this general area as activity
gradually track east/northeast from its origin early this morning.

Mainly clear skies overhead will eventually give way to some cloud
cover from the southwest. Prior to its arrival, there is plenty of
time for surface heating to build through late morning. Therefore,
high temperatures were boosted a couple degrees with low to mid-90s
over much of the area. This mornings activity is expected to send an
outflow boundary eastward, running into surface instability that
could approach 3000 J/kg over east-central and southeast Missouri,
as well as southwest Illinois. 70-80 percent of HREF member support
3000 J/kg or greater between Jefferson City through St. Louis points
southeast from there along the Mississippi River. RAP guidance shows
this coincides with steep low level lapse rates around 9C, mid-level
lapse rates of around 7C, dewpoints hovering around 70 degrees and 0-
6km shear of 30-35 kts. Much of the potential for late morning/early
afternoon will come as the outflow/remnant MCV which will motivate
the northeast advancement of mid-level warm air advection. CAMs have
largely been delaying activity into the early afternoon with
isolated to scattered thunderstorms. Provide the thicker CAPE
profiles over an eroding CAP, initial development may support
marginally severe hail with isolated damaging winds primarily after
18z.

Higher thunderstorm probabilities (60-70 percent) come with a
broader spread in precipitation as a cold front begins to sink south
into the region and an MCS ejects east-southeast out of the central
PLains tonight. Some of the CAMs play off the advancement of the mid-
level warm air advection eventually overrunning the southward moving
surface cold front, eventually resulting in additional scattered
convection to the north of I-70 later in the afternoon. This
precedes what is likely to be an MCS that tracks southeast out of
the central Plains later today with a broader shield that arrives
over western portions of the CWA after 00z. The question here is how
long this survives with this morning's convection over northeast
Oklahoma now factoring into limiting instability over southwest and
central portions of Missouri ahead of tonight's complex. While any
of the storms could produce hail and damaging winds, the spread of
severe potential will likely be limited to the cold front where
instability is uninterrupted by earlier convection.

Activity advances southeast through the night along the cold front
with most areas being clear of rainfall by late Saturday morning.
Slightly cooler temperatures and drier weather is expected through
Saturday afternoon with highs largely spanning the 80s.

Maples

.LONG TERM...  (Saturday Night through Thursday)
Issued at 400 AM CDT Fri Jul 14 2023

Surface high pressure will track from the central Plains late
Saturday over the Missouri/Arkansas border and into the Tennessee
Valley through the day Sunday. The mid-Mississippi Valley will be
positioned at the southern end of broader cyclonic upper level
pattern, which will result in west-northwest flow aloft. Dry
conditions are expected to continue from late Saturday through much
of the day Sunday.

By late Sunday evening, an upper level shortwave advances down the
western periphery of the upper level cyclonic flow. Meanwhile, a
surface boundary extends from the southern Great Lakes westward into
the central Plains and washes out around the northern extent of a
mid-level ridge. Medium to long range guidance (NAM/GFS/ECM) depict
scattered thunderstorms lining the boundary late Sunday afternoon
into Sunday evening. There is some semblance of another MCS
organizing near the Nebraska/Iowa border and sinking southeast from
there. While it is too early to provide any real detail to an MCS,
NBM PoPs do a decent job in progressively building precipitation
chance into the region from north to south Sunday evening. While
there is a day 3 marginal risk for severe thunderstorms along the
front, the potential will be dependent on the position of the
boundary, which may initially be over Iowa during initiation, along
with the progression of any thunderstorm complex organizing over the
eastern Plains.

The upcoming week remains active as the amplified ridge over the
western CONUS and upper trough to the north shift east. This places
the upper shortwave track overhead, resulting in multiple
opportunities for showers and thunderstorms over the upcoming work
week.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1245 PM CDT Fri Jul 14 2023

Isolated showers and thunderstorms have started developing near the
St. Louis metro with additional showers and thunderstorms expected
to develop through mid-afternoon in the vicinity of St. Louis metro
terminals and KCOU and KJEF. Brief gusty winds and visibility
reductions will be possible with any thunderstorm that develops
directly over a terminal. One or more clusters of thunderstorms are
anticipated to enter the region from the northwest this evening, but
may be weakening with time. Therefore, the greatest chance of
thunderstorm impacts are at KUIN, KCOU, and KJEF.

A cold front is expected to pass through the region overnight
veering winds to northwesterly. Areas of MVFR stratocumulus will be
likely behind the front as well, eventually lifting and scattering
through Saturday morning.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 14, 2:50 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
350 AM CDT Fri Jul 14 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-150900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
350 AM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms late this morning through tonight.
A few thunderstorms this evening into tonight could be strong to
severe. Primary hazards include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jaja

In the hours before

Local storm report, Jul 14, 11:39 AM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1239 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     Hail             1 SSW Mehlville         38.48N 90.32W
07/14/2023  E0.25 inch       St. Louis          MO   Trained Spotter

&&

JPG

The radar

The St Louis radar (KLSX), 42 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, St. Louis (C)

When
July 14, 12:14 PM CST
Where
St. Louis (C) County, 2.52 mi ESE of St Louis
Measured
1 in hail
Reported by
Public
Coordinates
38.630, -90.211

Thunderstorm Wind, Cole

When
July 14, 5:10 PM CST
Where
Cole County, 0.33 mi S of Schubert to 0.73 mi SW of Schubert
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.515, -92.050

Thunderstorm winds blew down several trees and numerous tree limbs just east of Taos.

Thunderstorm Wind, Boone

When
July 14, 5:36 PM CST
Where
Boone County, 2.63 mi WSW of Harg
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.909, -92.271

Thunderstorm Wind, St. Louis

When
July 14, 5:46 PM CST to 5:50 PM CST
Where
St. Louis County, 0.72 mi NE of Burke City to 0.62 mi NNE of Larimore
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
38.789, -90.323

Thunderstorm winds caused widespread damage in Florissant, Ferguson, Black Jack and Spanish Lake. Numerous trees, tree limbs and power lines were blown down. A portion of a large tree fell onto a house in Spanish Lake, damaging the chimney and roof.

Thunderstorm Wind, Boone

When
July 14, 5:59 PM CST to 6:10 PM CST
Where
Boone County, 2.86 mi NNE of Sapp to 2.41 mi ESE of Cou Cotton Mem Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.867, -92.326

Widespread wind damage across Midway and Columbia. Numerous trees, tree limbs and power lines were knocked down. One power pole on Rangeline Road, east of Columbia, was leaning with power lines down in the area as well. One large tree was blown down blocking Randy Lane near intersection with Bluff Blvd. Another tree was blown down blocking St. Charles Road near Kipling Way. A power line was blown down blocking Route Z near I-70. A tree was blown down onto Bonne Femme Church Road near Gans Creek Road.

Thunderstorm Wind, Callaway

When
July 14, 6:02 PM CST to 6:35 PM CST
Where
Callaway County, 1.7 mi NW of Hams Prairie to 1.84 mi W of Calwood
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.788, -91.941

Thunderstorm winds caused widespread damage across the central portions of Callaway County. Numerous trees, tree limbs and power lines were blown down, including across Fulton and Calwood.

Flash Flood, Boone

When
July 14, 6:22 PM CST to 8:00 PM CST
Where
Boone County, 2.08 mi S of Cou Cotton Mem Arpt to 0.4 mi ESE of Columbia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.970, -92.295

Up to four inches of rain fell in a short amount of time causing flash flooding. Highway WW was underwater near the intersection with El Chaparral Avenue. A water rescue was performed in this area after a vehicle drove into the flooded roadway. No injuries were reported.

Thunderstorm Wind, Audrain

When
July 14, 6:45 PM CST to 6:50 PM CST
Where
Audrain County, 1.61 mi SSW of Mexico to 1.17 mi SW of Francis
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.157, -91.908

Thunderstorm winds blew down several large tree limbs and power lines around town. One large tree limb landed on a house causing minor roof damage.

Thunderstorm Wind, Jefferson

When
July 14, 7:20 PM CST to 7:30 PM CST
Where
Jefferson County, 0.25 mi W of Maxville to 1.61 mi NNE of Arnold
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.431, -90.385

Thunderstorm winds blew down several trees and power lines, as well as numerous tree limbs around town.

Thunderstorm Wind, Ralls

When
July 14, 8:03 PM CST
Where
Ralls County, 1.03 mi SSE of Saverton
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.636, -91.274

Thunderstorm winds blew down several large tree limbs and power lines onto Highway 79 just southwest of Saverton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128411, 1128413, 1128412, 1128431, 1128452, 1128436, 1128497, 1128501, 1128510, 1128514.